Health Tip: Toxic Shock Syndrome

Tampon use is a primary risk factor

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

(HealthDay News) -- Toxic shock syndrome (TSS) is an uncommon yet serious bacterial infection that can be fatal. While TSS has been associated with infrequent changing of tampons, the condition may also by caused by use of a diaphragm or a contraceptive sponge, the Nemours Foundation says.

TSS occurs most often during menstruation, the foundation says, most likely because conditions caused by tampon use allow bacteria to form and spread.

Symptoms of TSS include a sudden high fever of at least 102 degreees Fahrenheit, fainting or lightheadedness due to decreased blood pressure, diarrhea, fatigue, sore throat, achy muscles, and headache. A rash usually appears within 24 hours, and broken capillaries in the eyes and skin may be another warning sign. If you have these symptoms, see your doctor immediately.

Changing tampons frequently and using those with the lightest absorbency may help prevent TSS. You should also always wash your hands immediately before and after using tampons.

--

Last Updated:

Related Articles